The dreadful health outcomes of smoking are well-documented – but there’s one reaction that might frighten even the staunchest cigarette-smoker.
An anonymous 64-year-old Ohio man appeared at the doctor two weeks after he had noticed his tongue start to change colours.
The man’s visit to his primary care clinic occurred after he had finished a course of the antibiotic clindamycin, taken for his gum infection.
The New England Journal of Medicine has reported the man’s peculiar symptoms – which includes pictures of the man’s tongue, which turned hairy, and green.
The Journal does not outline whether the colour change was caused by the man’s smoking, or his antibiotics course, or both together.
When there is a buildup of keratin on the tongue (the same protein that makes up hair), the papillae become longer than usual, making it look fuzzy. As such, yeast and bacteria become trapped, leading to colour changes.
“After the tongue discolouration began, a course of fluconazole (typically used to treat fungal infections) was prescribed to treat possible oral candidiasis,” the Journal reported, although this did not work at first.
According to the Journal, risk factors for a hairy tongue include smoking, dehydration, poor oral hygiene, and antimicrobial use. It states that hairy tongue is a benign condition.
”Although the tongue discolouration is frequently black – in which case it is called black hairy tongue or lingua villosa nigra – brown, yellow, or green discolouration is possible, as well,” the article said.
The advice to the patient was simple – scrub the surface of his tongue with a toothbrush four times daily.
Six months later, at a follow-up, it was reported that his tongue had returned to normal.